Drug Induced Pancreatitis Might Be a Class Effect

Sonal Singh
Department of Internal Medicine, Unity Health System. Rochester, NY, USA
Dear Sir:
We read the case of combined salicylate and
simvastatin induced pancreatitis by
Antonopoulos et al. with great interest [1].
While the authors correctly identified the
possible role of simvastatin in causing
pancreatitis the patient was re-started on
another statin rosuvastatin. The authors failed
to take into account the fact that pancreatitis
might be a class effect of statins. Similar to
other statins, rosuvastatin has also been
associated with pancreatitis.
Several months ago, in this journal, we
reported a possible case of rosuvastatin-
induced pancreatitis in a patient with a
previous episode of atorvastatin-induced
pancreatitis [2]. Pancreatitis has occurred in
less than 1% of patients on rosuvastatin in
clinical trials [3].
The patient who has had pancreatitis with one
statin is at a higher risk of recurrence with
other statins and it would be prudent to avoid
this class of drugs in the patient. Clinicians
need to be aware that drug induced
pancreatitis might be a class effect of statin
drugs and the newest statin, rosuvastatin is as
likely to be associated with pancreatitis as the
other statins [2].
Received May 18
th
, 2005
Keywords
Anticholesteremic Agents;
Pancreatitis; Poisoning; Salicylates
Correspondence
Sonal Singh
1555 Long Pond Road
Department of Medicine
Unity Health System
Rochester, NY 14626
USA
Phone: +1-585.453.9718
Fax: +1-585.723.7834
E-mail: ssingh@unityhealth.org
References
1. Antonopoulos S, Mikros S, Kokkoris S,
Protopsaltis J, Filioti K, Karamanolis D, Giannoulis G.
A case of acute pancreatitis possibly associated with
combined salicylate and simvastatin treatment. JOP. J
Pancreas (Online) 2005; 6:264-8. [PMID 15883478]
2. Singh S, Nautiyal A, Dolan JG. Recurrent acute
pancreatitis possibly induced by atorvastatin and
rosuvastatin. Is statin induced pancreatitis a class
effect? JOP. J Pancreas (Online) 2004; 5:502-4. [PMID
15536291]
3. AstraZeneca. Rosuvastatin product information.
AstraZeneca
Pharmaceuticals
LP
08/2003.
[http://www.astrazeneca-us.com/pi/crestor.pdf]
REPLY
Dear Editors:
We read with great interest the letter from Dr.
Singh [1] and we appreciate his comments.
First of all, we would like to stress that our
patient belonged to the category of very high
risk patients for cardiovascular disease,

Page 2
JOP. J Pancreas (Online) 2005; 6(4):380-381.
JOP. Journal of the Pancreas – http://www.joplink.net – Vol. 6, No. 4 – July 2005. [ISSN 1590-8577]
381
according to Grundy et al. [2], because he
was suffering from coronary heart disease and
had two additional major risk factors, such as
diabetes mellitus and arterial hypertension
[3]. According to the Framingham risk score
classification, his 10-year risk for hard
coronary heart disease was much higher than
20% [4]. The National Cholesterol Education
Program Adult Treatment Panel (NCEP-ATP
III) strongly recommends that such patients
be treated with statins so that the LDL
cholesterol level drops below 100 mg/dL [4].
Moreover, newer data indicate that when the
risk is very high, an LDL cholesterol goal of
less than 70 mg/dL must be a therapeutic
option [2]. On the other hand, we agree that
our patient was at greater risk for a recurrence
of pancreatitis. However, to date, it has not
been well-established that pancreatitis is a
class effect of statins. Furthermore, the risk of
pancreatitis due to rosuvastatin is less than
1% [5]. In contrast, the risk of cardiovascular
disease, as mentioned above, would be much
higher if our patient remained without a lipid
lowering drug.
Taking all of this into consideration, we
decided that our patient should continue
receiving a statin, because reducing the risk of
cardiovascular disease counterbalanced the
risk of pancreatitis recurrence.
Stavros Antonopoulos
1
Sotiris Mikros
1
Stelios Kokkoris
1
John Protopsaltis
1
Konstantina Filioti
1
Dimitrios Karamanolis
2
Grigorios Giannoulis
1
1
Second Department of Internal Medicine and
2
Department of Gastroenterology, ‘Tzanio’
General Hospital of Piraeus. Athens, Greece
Received June 13
th
, 2005
Keywords
Anticholesteremic Agents;
Cardiovascular Diseases; Pancreatitis
Abbreviations
NCEP-ATP:
National
Cholesterol Education Program Adult
Treatment Panel
Correspondence
Stelios Kokkoris
30 Ermou st
Korydallos 18122
Greece
 
References
1. Singh S. Drug induced pancreatitis might be a
class effect of statin drugs. JOP. J Pancreas (Online)
2005; 6:380.
2. Grundy SM, Cleeman JI, Merz CN, Brewer HB Jr,
Clark LT, Hunninghake DB, et al. Implications of
recent clinical trials for the National Cholesterol
Education Program Adult Treatment Panel III
guidelines. Circulation 2004;110:227-39. [PMID
15249516]
3. Antonopoulos S, Mikros S, Kokkoris S,
Protopsaltis J, Filioti K, Karamanolis D, Giannoulis G.
A case of acute pancreatitis possibly associated with
combined salicylate and simvastatin treatment. JOP. J
Pancreas (Online) 2005; 6:264-8. [PMID 15883478]
4. National Cholesterol Education Program (NCEP)
Expert Panel on Detection, Evaluation, and Treatment
of High Blood Cholesterol in Adults (Adult Treatment
Panel III). Third Report of the National Cholesterol
Education Program (NCEP) Expert Panel on Detection,
Evaluation, and Treatment of High Blood Cholesterol
in Adults (Adult Treatment Panel III) final report.
Circulation 2002; 106:3143–421. [PMID 12485966]
5. AstraZeneca. Rosuvastatin product information.
AstraZeneca
Pharmaceuticals
LP
08/2003.
[http://www.astrazeneca-us.com/pi/crestor.pdf

There are no products listed under this category.